Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 51, NWS Melbourne, FL

December 21, 20085 counties in Florida

NWS Melbourne, FL issued this red flag warning at Dec 21, 2008, 2:59 PM EST for 5 counties in Florida. It took effect at Dec 22, 2008, 8:28 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2008, 2:59 PM EST (19:59 UTC)
In effect from
Dec 22, 2008, 8:28 AM EST
Expired
Dec 22, 2008, 5:00 PM EST
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 211959
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
259 PM EST SUN DEC 21 2008

...MUCH DRIER AND COOLER AIR WILL SPREAD ACROSS INTERIOR EAST
CENTRAL FLORIDA MONDAY...

FLZ041-044-045-144-222200-
/O.UPG.KMLB.FW.A.0047.081222T1700Z-081222T2200Z/
/O.NEW.KMLB.FW.W.0051.081222T1700Z-081222T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SOUTHERN LAKE-
259 PM EST SUN DEC 21 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 5 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 5 PM EST MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRIER AND COOLER AIR WILL FILTER INTO THE REGION TONIGHT INTO
TOMORROW BEHIND AN EXITING COLD FRONT. CRITICAL RH VALUES WILL
OCCUR OVER THE FAR INTERIOR FOR 4 TO 5 HOURS DURING MONDAY
AFTERNOON. THIS RED FLAG WARNING INCLUDES ALL OF LAKE...WESTERN
ORANGE...AND NORTHWESTERN VOLUSIA COUNTY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

$$

WEITLICH
1 follow-up statement
000 
WWUS82 KMLB 221328
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
828 AM EST MON DEC 22 2008

...MUCH DRIER AIR SPREADING ACROSS EAST CENTRAL FLORIDA...

FLZ046-053-141-222200-
/O.EXB.KMLB.FW.W.0051.081222T1500Z-081222T2200Z/
SEMINOLE-OSCEOLA-COASTAL VOLUSIA-
828 AM EST MON DEC 22 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

DRIER AND COOLER AIR WILL FILTER INTO THE REGION TODAY BEHIND AN
EXITING COLD FRONT. CRITICAL RH VALUES WILL OCCUR FOR 4 TO 5 HOURS
DURING FROM LATE MORNING AND INTO THE AFTERNOON. ONSHORE FLOW
WILL DEVELOP BY EARLY THIS AFTERNOON AT THE IMMEDIATE COAST...THUS
RED FLAG CONDITIONS ARE EXPECTED MAINLY WEST OF INTERSTATE 95 IN
VOLUSIA COUNTY.
 
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FLZ041-044-045-144-222200-
/O.EXT.KMLB.FW.W.0051.081222T1500Z-081222T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SOUTHERN LAKE-
828 AM EST MON DEC 22 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

DRIER AND COOLER AIR WILL FILTER INTO THE REGION TODAY BEHIND AN
EXITING COLD FRONT. CRITICAL RH VALUES WILL OCCUR FOR 4 TO 5
HOURS LATE THIS MORNING AND INTO THE AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

JP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Dec 21, 2:44 PM EST, 15 minutes earlier.

Area forecast discussion, Dec 21, 2:44 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EST SUN DEC 21 2008

...BELOW NORMAL TEMPS EXPECTED TONIGHT INTO TOMORROW THEN TEMPS QUICKLY
MODERATING BACK ABOVE NORMAL...

.DISCUSSION...TONIGHT/MONDAY...COLD FRONT CURRENTLY STRETCHING FROM
DIXIE COUNTY NEAR CROSS CITY OVER TO JACKSONVILLE AND MOVING
SOUTHEAST. A BAND OF SHOWERS HAS HELD TOGETHER ALONG THE BOUNDARY
AND MAY BE ABLE TO PUSH INTO NORTHERN SECTIONS OF THE CWA AROUND
SUNSET. HOWEVER AS FRONT CONTINUES TO MOVE SOUTHWARD PREFRONTAL
MOISTURE WILL CONTINUE TO THIN OUT WITH MODELS SHOWING ONLY PW
VALUES AROUND 1.1 INCHES OVER THE AREA LATE THIS AFTERNOON SO
SHOWERS SHOULD BEGIN TO WEAKEN. WILL GO AHEAD THOUGH AND KEEP A
SLIGHT CHANCE OF SHOWERS OVER THE NORTH AND LEAVE POPS OUT OF THE
SOUTH AS FRONTAL SFC CONVERGENCE CONTINUES TO WEAKEN. ONCE COLD
FRONT MOVES OVER THE AREA WINDS WILL BECOME NORTHWESTERLY AND PICK
UP TO AROUND 10-15 MPH WITH HIGHER GUSTS INITIALLY AS THE FRONT
PASSES. COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH
COOLER TEMPS EXPECTED TONIGHT AND TOMORROW. LOWS WILL RANGE FROM
THE LOW 40S OVER THE FAR NORTH TO MID 50S OVER THE FAR SOUTH.
HIGHS WILL ABOUT 10-15 DEGREES BELOW NORMAL TOMORROW WITH TEMPS
REACHING THE UPPER 50S/LOW 60S NORTH TO MID/UPPER 60S SOUTH.

MON NIGHT-WED...WHILE WX PATTERN REMAINS VERY ACTIVE ACROSS MUCH
OF THE COUNTRY...CONDITIONS ACROSS THE PENINSULA WILL REMAIN
QUIET. SURFACE HIGH WILL BUILD TOWARD THE MID ATLANTIC COAST BY
EARLY TUE THEN WELL OFFSHORE WED...WITH RIDGE AXIS ELONGATING SW
ACROSS PENINSULA AND INTO THE GULF. POST FRONTAL AIRMASS WILL
QUICKLY MODERATE AS WINDS SWING ONSHORE MONDAY NIGHT. EXPECT LARGE
MIN TEMP GRADIENT TUE MORNING...WITH NEAR 40 DEG COLD TEMPS ACROSS
NW INTERIOR...RANGING TO NEAR 60 ALONG SE COAST. WITH FLOW VEERING
TO E/SE WED...TEMPS WILL QUICKLY RETURN TO ABOVE CLIMO.

THU-SUN...CONTINUED MILD WITH A VERY SLOW WEAKENING OF THE DLM ATLC
RIDGE AND LGT SE/SSE FLOW THRU THE XTD RANGE. COULD SEE A RETURN OF
LATE NIGHT/EARLY MORNING FOG AND STRATUS DURING THE SECOND HALF OF
THE WEEK. TEMPS AVG 6-8F ABOVE CLIMO...GIVE OR TAKE. GRADUAL
MOISTENING DUE TO PERSISTENT ONSHORE FLOW...MAY ALLOW ISOLATED
MARINE SHOWERS TO APPROACH/REACH THE COAST THU/FRI...BUT
CONFIDENCE NOT HIGH ENOUGH 4 DAYS OUT TO INSERT WITHIN FORECAST
YET. IF TREND HOLDS...LATER SHIFTS MAY NEED TO INCREASE CLOUDS AND
ADD SMALL SHOWER CHANCE FOR CHRISTMAS...ESPECIALLY ACROSS EASTERN
THIRD OF PENINSULA.

&&

.AVIATION...MAINLY VFR. COLD FRONT WILL CROSS THE AREA TONIGHT AND
MAY BRING A BAND OF SHOWERS TO THE NORTHERN TAF SITES EARLY THIS
EVENING. MAY SEE SOME BRIEF MVFR CIGS/VIS WITH THESE SHOWERS BUT
WILL LEAVE OUT OF TAFS AT THIS TIME. WINDS WILL BECOME NW 10-15KTS
WITH HIGHER GUSTS POSSIBLE AS FRONT PASSES.

&&

.MARINE...COLD FRONT WILL CROSS THE AREA TONIGHT. AS IT DOES SO
WINDS WILL BECOME NW 20-25KTS. HAVE DECIDED TO INCLUDE NEARSHORE
WATERS IN SCA SINCE WINDS LOOK TO BE AROUND 20 KTS AS FRONT PASSES
AND REMAIN STRONG INTO TOMORROW. SEAS WILL BUILD UP TO 5-7 FT
OFFSHORE TONIGHT SPREADING INTO THE SOUTHERN NEARSHORE WATERS
TOMORROW.

GUSTY NORTH WINDS WILL KEEP SEAS ELEVATED INTO EARLY TUESDAY.
WINDS WILL VEER TO EASTERLY COMPONENT LATER TUESDAY...WITH LONG
FETCH REGENERATING HIGH COMBINED SEA STATE. AS RIDGE AXIS SETTLES
SOUTH TOWARD THE REGION MID TO LATE WEEK...FLOW WILL VEER SE AND
LESSEN...BUT SWELL COMPONENT WILL BE SLOW TO SUBSIDE.

MOISTENING ONSHORE FLOW WILL ALSO RETURN ISOLATED MARINE SHOWERS
AS EARLY AS TUE TO THE GULF STREAM AND TO ALL WATERS BY THU.

&&

.FIRE WEATHER...COLD FRONT WILL CROSS THE AREA TONIGHT WITH COOLER
AND DRIER AIR FILTERING INTO THE AREA. WINDS WILL INITIALLY START
OUT NW AS FRONT PASSES TONIGHT AND THEN WILL VEER TO THE NORTHEAST
DURING THE AFTERNOON TOMORROW. THIS WILL BEGIN TO INCREASE MOISTURE
VALUES ALONG THE COAST AND WITH COOL TEMPS OVER THE AREA SHOULD KEEP
RH VALUES ABOVE CRITICAL LEVELS. FAR INTERIOR HOWEVER WILL SEE
DEWPOINTS CRASH AND WILL REMAIN LOW ENOUGH TO CAUSE 4-5 HOURS OF
CRITICAL RH VALUES WITH MIN RH AS LOW AS THE MID 20S OVER LAKE
COUNTY. HAVE THEREFORE UPGRADED PREVIOUS FIRE WEATHER WATCH TO A RED
FLAG WARNING FOR MONDAY AFTERNOON.

QUICK ATLANTIC MOISTURE RETURN WILL ALLEVIATE ANY FIRE WX CONCERNS
TUE THROUGH LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  44  57  43  70 /  20  10  10  10
MCO  47  61  44  72 /  20  10  10  10
MLB  51  62  50  73 /  10  10  10  10
VRB  55  64  53  73 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 12 PM TO 5 PM EST MONDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-ORANGE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST MONDAY
     FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM EST MONDAY FOR COASTAL
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM
     OFFSHORE.

&&

SHORT TERM...WEITLICH
LONG TERM....SPRATT
Hazardous weather outlook, Dec 21, 4:37 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EST SUN DEC 21 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
A LONG PERIOD EAST SWELL WILL AGAIN CONTRIBUTE TO A MODERATE RISK
FOR RIP CURRENTS AT THE ATLANTIC BEACHES TODAY. IF CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE PULL OF THE
CURRENT...AND THEN SWIM BACK TO SHORE. REMEMBER TO ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD AND DO NOT SWIM ALONE.

...WIND AND SEA IMPACT...
AS A COLD FRONT CLEARS THE AREA...WINDS WILL SHIFT TO NORTHWEST
THEN NORTH AND INCREASE TO 20 KNOTS OR MORE STARTING LATE EVENING
AND LASTING THROUGH THE NIGHT. SEAS WILL BEGIN TO BUILD AND REACH
7 FEET OR MOVE OVER THE OFFSHORE WATERS AND IN THE GULF STREAM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG NORTHERLY WINDS AND HIGH SEAS WILL CONTINUE THE SMALL CRAFT
ADVISORY UNTIL MONDAY EVENING. DRIER AIR CONTINUING TO FILTER DOWN
THE PENINSULA MONDAY WILL HELP TO PRODUCE SEVERAL HOURS OF LOW
RELATIVE HUMIDITY VALUES OVER THE NORTHWEST PORTION OF EAST
CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 4:27 AM ESTFire Weather WatchMLBLake, Orange, Volusia11 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.